Case Report: Hypomagnesemic hypoparathyroidism associated with the use of proton-pump inhibitors

Program: Abstracts - Orals, Featured Poster Presentations, and Posters
Session: SAT 199-223-Disorders of Bone & Calcium Homeostasis: Case Reports
Clinical
Saturday, June 15, 2013: 1:45 PM-3:45 PM
Expo Halls ABC (Moscone Center)

Poster Board SAT-212
Gil L P Afonso*, Ricardo A Guerra, Kelly M Ferro, Mariana R N Couto, Daniel D R Paulo, Livia M Santos and Evandro S Portes
Hospital do Servidor Publico Estadual de Sao Paulo
Introduction: Hypomagnesemia induced by proton-pump inhibitor (PPI) is a rare condition, first described by Epsien in 20061.Although calcium (Ca) is considered to be the major regulator of PTH secretion, a number of studies have demonstrated that magnesium (Mg) can modulate PTH secretion in a manner similar to Ca. Especially, it has been suggested that intracellular Mg depletion impairs the ability of the parathyroid to secrete PTH resulting in a fall in the serum PTH levels, and subsequently a fall in the serum Ca concentration.The mechanism by which PPI drugs reduce the intestinal absorption of Mg is not understood.

Case Report: A 66-year-old woman presented with paresthesias for 6 months. She was on PPI therapy since 2000 (omeprazole 40mg daily) for peptic ulcer disease. On admission the laboratory findings showed hypocalcemia (7.3 mg/dL, normal range 8,5 – 10 mg/dL), hypomagnesemia (0,6 mg/dL, normal range 1,5 – 2,0 mg/dL)  and a low parathyroid hormone (11.4 pg/mL, normal range 12 – 65 pg/mL). Serum vitamin D3 level was normal. A 24-hour urinary magnesium excretion was low, suggesting a total body Mg deficiency due to extra renal Mg wasting. We started intravenous calcium and magnesium supplementation. In seven days the calcium, magnesium and PTH level normalized and her symptoms slowly resolved. We interpreted these results as severe hypomagnesemia with secondary hypoparathyroidism. After 12 days she was discharged with oral magnesium supplements. One month later the magnesium was discontinued. Within 2 weeks a dramatic drop in the serum magnesium and calcium followed. After, we discontinued the magnesium supplements and the omeprazole. The serum magnesium and calcium level did not change in four weeks. Because of increasing dyspeptics symptoms we let her resume the omeprazole. Within four weeks the serum Mg level dropped to 1.4 mg/dL. The pattern we observed in our patient fits nicely with the theory of proton pump inhibitor induced intestinal magnesium loss that was suggested in others publications.

Conclusion: This patient, in addition to others reported previously, suggest that PPI therapy can cause severe, symptomatic hypomagnesemia; and withdrawal of PPI therapy results in resolution of this problem.The prevalence of PPI-induced hypomagnesemia is not known. The need for long-term PPI therapy in patients should be kept under regular review, however if PPI therapy is required on a long-term basis, then we suggest that the serum magnesium should be checked annually, or if the patient feels unwell.

(1)Epstein M, McGrath S, Law F. Proton-pump inhibitors and hypomagnesemichypoparathyroidism. N Engl J Med 2006;355:1834-6.

Nothing to Disclose: GLPA, RAG, KMF, MRNC, DDRP, LMS, ESP

*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm